Artificial Sweetners

Discussion in 'Fibromyalgia Main Forum' started by nina_and_me, Apr 20, 2007.

  1. nina_and_me

    nina_and_me New Member

    Something occurred to me last night and I thought I'd share it here. I, like so many others here, have had mono, and in my case, I had it twice.

    The first episode started around Thanksgiving when I was in the first grade. I remembered that at some point between the end of kindergarten and first grade, my pediatrician put me on a diet - not to lose weight, but so that I wouldn't keep gaining.

    I was heavy - not extremley heavy, but a chunky little girl. I could stil run and play. My mom cut down on our afternoon snacks and gave us fruits and vegetables instead of cookies and ice cream. She also bought artificially sweetened drinks for me - back in those days, all they had was saccharine, so it didn't taste great, but it was okay.

    I stayed on the diet until I got sick. I didn't lose weight, but I didn't gain, so everything was okay. But, now I know I'm sensitive to artificial sweetners and cannot use them. I wonder if using saccharine in drinks, on cereal, etc. could have made me more prone to the mono.

    I was very ill - first mono, then pneumonia, then the mumps, all between Thanksgiving and Christmas. Naturally, I lost weight. My mom never adjusted my diet again. The sacharrine went bye-bye - no more major illnesses.

    At the end of high school, I started drinking tab, then diet coke and pepsi in college. I started feeling bad again, but this time, it was depression and fatigue. I thought it was adjustment problems transitioning from high school to college. When I left college, I didn't need the caffiene as badly, and I cut back on nutrasweet - the depression improved.

    My second bout of mono was 9 years ago and I was miserable. Two years befor the mono, I lost a lot of weight while on phen-fen, and used more and more nutrasweet. I had not yet been diagnosed with fibro, but the depression returned. I attributed the depression to the phen-fen. I had to stop the phentermine because of shortness of breath after three and a half months. I gained the weight back and I thought the weight gain combined with coming off of phentermine, which I found to be a powerful energy booster, caused the depression.

    The fibro was diagnosed in 2003 but I was having symptoms as early as 1996 - right after I stopped the diet pills, right after I increased my use of nutrasweet. Although I cut out all artificial sweetners a few months after the fibro diagnosis, I didn't bounce back like I did before - this time, it's stayed with me.

    I was thinking about it last night because I've had to drastcially cut simple sugars out of my diet because of high triglyceride levels. I was having a sugar craving and I remembered all those years ago that I had special drinks all those years ago during my "diet" when I was little.

    I guess I'm just thinking out loud and wondering if my body is just so sensitive to artificial sweetners that it's like a toxin.

    nina & me
  2. suzette1954

    suzette1954 New Member

    My husband and I are diabetic so diet drinks and splenda are part of my life. We have found that honey does not raise our sugar level but mostly, I use splenda in everything.

    I remember Tab and Fresca and the after-taste from them and I remember even then wondering if it would hurt me in some way. We have learned so much now about artificial sweetners I fully believe your body could be sensitive to them.

    There are many here allergic to foods and we accept that so why not?

    Suzette
  3. broadkill

    broadkill New Member

    I noticed when the nutra sweet came out in kool aid that I would get an instant headache if I drank it.It's only gotten worse because it's in everything now!I will grab a cereal I always buy just to find out after getting a headache that it has nutra sweet in it.
    My sensitivity is so bad that when a friend offered me a certs about 8 years ago and I took it,I got an immediate headache.I asked him to show me the pack.Yep,nutra sweet.I read every ingredient on every package,I've learned not to trust resturant people and I only get unsweetened tea or water.I am 'allergic' to so many things it's better for me to just take my own food and drink with me.
    I also have bleach allergies which have been showing up more because at all my work trainings they supply water...chlorinated water.I finally figured THAT out,I was sick to my stomach after every meeting.I now carry my own.
    We all need to be carefull of certain things others take for granted I am finding.
  4. woofmom

    woofmom New Member

    That brain poison caused me to have "cluster headaches". It felt like someone put a hot poker through my right ear. I could not stand any bright lights or loud noise. My eyes turned bright red and water poured out of them. These are just a few of the symptoms I had until I dumped that toxic garbage.